Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 266, NWS Dodge City, KS

October 7, 20114 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 7, 2011, 6:44 PM CDT for 4 counties in Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2011, 6:44 PM CDT (23:44 UTC)
Expired
Oct 7, 2011, 7:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 6:57 PM CDTTSTM WND GST 608 Nne Hickok, KS
Oct 7, 7:00 PM CDTHAIL 0.755 S Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 7, 6:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS53 KDDC 072344
SVRDDC
KSC055-067-081-093-080030-
/O.NEW.KDDC.SV.W.0266.111007T2344Z-111008T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT FRI OCT 7 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  NORTHERN GRANT COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS...
  KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF ULYSSES...AND MOVING NORTH AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKIN...
  DEERFIELD...
  HOLCOMB...
  MAINLY RURAL AREAS OF KEARNY...NORTHERN GRANT...NORTHWESTERN
  HASKELL AND WESTERN FINNEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3825 10148 3825 10081 3756 10109 3763 10145
TIME...MOT...LOC 2344Z 202DEG 43KT 3773 10124
WIND...HAIL 60MPH 1.75IN

$$

RUSSELL
1 follow-up statement
417 
WWUS53 KDDC 080009
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT FRI OCT 7 2011

KSC055-067-081-093-080030-
/O.CON.KDDC.SV.W.0266.000000T0000Z-111008T0030Z/
KEARNY KS-HASKELL KS-FINNEY KS-GRANT KS-
709 PM CDT FRI OCT 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GRANT...WESTERN FINNEY...NORTHWESTERN HASKELL AND KEARNY COUNTIES
UNTIL 730 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
NORTHEAST OF HICKOK...AND MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKIN...
  DEERFIELD...
  HOLCOMB...
  MAINLY RURAL AREAS OF KEARNY...NORTHERN GRANT...NORTHWESTERN
  HASKELL AND WESTERN FINNEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3825 10148 3825 10081 3756 10109 3763 10145
TIME...MOT...LOC 0009Z 206DEG 49KT 3774 10113
WIND...HAIL 60MPH 1.75IN

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 5:29 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 7, 5:29 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT FRI OCT 7 2011

.AVIATION...

FOR THE 00Z TAF ISSUANCE...
A FAIRLY ACTIVE PERIOD IS EXPECTED THROUGH THE ENTIRE TAF
PERIOD. STRONG/SVR THUNDERSTORMS WERE ABOUT TO DEVELOP AS OF 2220
UTC AROUND THE HUGOTON AREA. WILL HAVE VCTS IN THE GCK TAF
PROBABLY IN THE INITIAL LINE...BUT THIS WILL BE A LAST-MINUTE
DECISION BASED ON RADAR TRENDS. ELSEWHERE AT DDC AND HYS...WILL BE
HOLDING OFF ON ANY CONVECTION UNTIL LATER IN THE NIGHT...ONLY
GOING WITH CB IN THE CLOUD GROUP AT DDC BEGINNING ABOUT 02Z AND A
LITTLE LATER AT HYS. AFTER MIDNIGHT...A LARGE COMPLEX OF
THUNDERSTORMS WILL MOVE EAST AFFECTING GCK IN THE 07-10Z TIME
FRAME...DDC AND HYS IN THE 09-12Z TIME FRAME. DURING THE 09-15Z
TIME FRAME IS WHEN THERE IS A HIGH LIKELIHOOD OF WIDESPREAD
CONVECTION AFFECTING ALL THREE FORECAST TERMINALS AND WILL LIKELY
PLAY THIS WITH A PROB30 -TSRA FORECAST FROM 09-15Z. OUTSIDE OF
RAIN AND CONVECTION...PREVAILING FLIGHT CATEGORY IS EXPECTED TO BE
MVFR WITH CEILING HEIGHT AVERAGING 1500 TO 2000 FEET THROUGH THE
NIGHT AND DURING MOST OF THE DAY SATURDAY. -UMSCHEID

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI OCT 7 2011/

DISCUSSION...

DAYS 1-2...

THERE WEREN'T TOO MANY SURPRISES IN THE 12Z UPPER AIR ANALYSIS.
THE NOSE OF THE 250 MB JET HAD PUSHED UP TOWARD THE CANADIAN
BORDER WHILE ANOTHER JET SEGMENT WAS DROPPING INTO THE BASE OF THE
TROUGH OVER THE DESERT SOUTHWEST. A THIRD JET SEGMENT WAS PUSHING
SOUTH ALONG THE COAST OF BRITISH COLUMBIA. THE 500 MB ANALYSIS
HAD THE UPPER LOW OVER FAR SOUTHEAST MONTANA. SATELLITE LOOPS SHOW
THE DESERT SOUTHWEST SYSTEM CLOSING OFF JUST SOUTHWEST OF THE FOUR
CORNERS REGION AND HEADING SLOWLY EAST THIS AFTERNOON. AT THE
SURFACE A LOW PRESSURE TROUGH HAD PUSHED OUT INTO WESTERN KANSAS
OVERNIGHT AND SEEMS TO BE BECOMING REESTABLISHED OUT ALONG THE
COLORADO BORDER. A FAIRLY DECENT LOW LEVEL MOISTURE GRADIENT
EXISTS EAST OF THE TROUGH. THE SPC MESO ANALYSIS PAGE SHOWS THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE EAST OF THE TROUGH.

THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS EXPECT WIDELY
SCATTERED THUNDERSTORMS TO BREAK OUT ALONG THE WEST EDGE OF THE
INSTABILITY AXIS. 0-6KM BULK SHEAR IS STRONGEST OVER EASTERN
COLORADO AND FAR WESTERN KANSAS WITH 50-60 KNOTS OF SHEAR OVER THE
WESTERN CWA. THE SHEAR IS PARALLEL TO THE LOW LEVEL TROUGH AXIS SO
THAT WILL HAVE SOME OF A MITIGATING EFFECT ON SUPERCELLS BUT CAN'T
TOTALLY RULE THAT POSSIBILITY OUT. THE MAIN THREAT FOR STORMS WILL
BE SOME LARGE HAIL AND ALSO DAMAGING WIND GUSTS GIVEN THE
PREDICTED RAPID MOVEMENT OF THE STORMS. NOT REAL EXCITED ABOUT THE
TORNADIC THREAT BUT IT IS NOT TOTALLY OUT OF THE QUESTION.

LATER TONIGHT THE UPPER LOW OVER THE SOUTHWEST WILL BE APPROACHING
WESTERN KANSAS. AS UPPER LEVEL FLOW BECOMES MORE DIFLUENT OVER THE
CWA EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD. STILL COULD BE
A SMALL THREAT FOR SEVERE WIND GUSTS BUT HEAVY RAIN WILL BECOME A
GREATER CONCERN. ON SATURDAY THE BEST CHANCES FOR THUNDERSTORMS
WILL SHIFT INTO THE EASTERN HALF OF THE CWA. ON SATURDAY NIGHT THE
MAIN WAVE WILL BEGIN TO LIFT OUT TOWARD THE CENTRAL PLAINS. THIS
WILL WILL BRING INCREASING CHANCES FOR THUNDERSTORMS TO SOUTHWEST
KANSAS ALTHOUGH THE BEST CHANCES WILL LIKELY REMAIN EAST OF
HIGHWAY 83. INITIALLY I AM NOT TOO CONCERNED ABOUT THE THREAT FOR
FLOODING. WITH VERY DRY ANTECEDENT SOIL CONDITIONS MUCH OF THE
RAIN WE GET TONIGHT INTO SATURDAY WILL BE SOAKING IN. THIS THREAT
COULD INCREASE SATURDAY NIGHT AND MORE LIKELY ON SUNDAY AS THUNDERSTORMS
REDEVELOP AND MAY MOVE OVER GROUND THAT HAS BEEN PREVIOUSLY SATURATED.
WILL NOT ISSUE ANY WATCH HIGHLIGHTS ON THIS FOR NOW BUT LATER
SHIFTS WILL HAVE TO KEEP AN EYE ON IT.

DAYS 3-7...

ON SUNDAY NIGHT, THE LAST REMNANTS OF THE LARGE PRECIPITATION
SYSTEM SHOULD BE STILL INFLUENCING THE FORECAST AREA. THE FINAL
CHUNK OF SHORTWAVE ENERGY ROTATES THROUGH THE CENTRAL PLAINS REGION
AND RELEASES WHAT IS LEFT OF THE CONDITIONAL INSTABILITY IN THE
ATMOSPHERE.

THE RESULT WILL BE A WESTERLY SURFACE WIND BECOMING ESTABLISHED
BEHIND A BOUNDARY LAYER COLD FRONT ON MONDAY, AND THE BEGINNING OF
A PLEASANT PERIOD WITH SEASONABLE TEMPERATURES FOR THE NEXT SEVERAL
DAYS. AS THE NOSE OF THE NEXT UPPER LEVEL JET BECOMES ORIENTED
NORTHWESTERLY ACROSS THE NORTHERN/HIGH PLAINS REGION, THERE WILL
LIKELY BE AN AXIS OF THUNDERSTORMS TUESDAY EVENING INTO THE OVERNIGHT
JUST TO OUR SOUTHEAST. THE GFS IS SLOWER THAT THE ECMWF ON THIS
FEATURES, THUS SHOWING SOME SUPPORT FOR CONVECTION TUESDAY EVENING.
WE WILL LEAN TOWARD THE EC ON THIS SOLUTION AS THE POPS SEEM A BIT
HIGH RIGHT NOW.

BY MID WEEK, NORTHWEST FLOW ALOFT BECOMES BETTER ESTABLISHES WITH
THE STRONG 130 KNOT JET RIDGING FROM THE NORTHWEST PACIFIC INTO THE
NORTHERN/CENTRAL PLANS STATES. THIS WILL KEEP THE COOL AND MORE
MOIST AIR CIRCULATING OVER THE GREAT LAKES REGION. SOUTH OF THIS
AXIS, A BUILDING RIDGE OF 850MB-SFC HIGH PRESSURE WILL DEVELOP FROM
WY/MT THROUGH THE  CENTRAL HIGH PLAINS OF KANSAS THROUGH THURSDAY
NIGHT. AS A RESULT, COOL NIGHTS AND NEAR NORMAL DAYTIME HIGHS ARE
ANTICIPATED THOUGH THAT PERIOD. BY FRIDAY, THE RIDGE AXIS WILL HAVE
MOVED FAR ENOUGH EAST ACROSS WESTERN KANSAS THAT BREEZY SOUTHERLY
WINDS MAY THEN START TO BECOME RE-ESTABLISHED OVER THE AREA. THIS
WILL BRING SLIGHTLY WARMER AIR ACROSS THE AREA AND POSSIBLE ALLOW
SOME 80 DEGREE READINGS OR HIGHER TO RETURN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  72  54  65 /  80  70  50  60
GCK  60  70  49  62 /  80  70  40  50
EHA  53  72  47  63 /  70  40  20  20
LBL  59  71  52  64 /  80  60  30  30
HYS  66  72  54  64 /  80  70  60  70
P28  69  76  59  69 /  60  70  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN99/99/25
Hazardous weather outlook, Oct 7, 8:31 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
831 AM CDT FRI OCT 7 2011

KSZ030-031-043>046-061>066-074>081-084>090-080930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
831 AM CDT FRI OCT 7 2011 /731 AM MDT FRI OCT 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AND
BECOME MORE WIDESPREAD OVERNIGHT. A FEW STORMS THIS EVENING MAY
BECOME STRONG TO SEVERE. DAMAGAING WINDS...FREQUENT
LIGHTNING...AND HAIL UP TO GOLF BALL SIZE WILL BE THE THE MAIN
THREATS. IF STORMS TRAIN OVER THE SAME PLACE FLOODING MAY BECOME
A CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
PORTIONS OF OUR FORECAST AREA SATURDAY THROUGH SUNDAY. ONCE AGAIN IF
STORMS TRAIN OVER THE SAME PLACE FLOODING MAY BECOME A CONCERN. THERE
WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PARTS OF SOUTHWEST
KANSAS ON TUESDAY GENERALLY ALONG AND EAST OF HIGHWAY 283.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY
WEATHER RELATED REPORTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Oct 7, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI OCT 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ULYSSES                 37.58N 101.36W
10/07/2011  E1.75 INCH       GRANT              KS   TRAINED SPOTTER

0635 PM     HAIL             ULYSSES                 37.58N 101.36W
10/07/2011  E0.75 INCH       GRANT              KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:32 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny23 min
Oct 6, 8:39 PM CDTTornado WarningDDCHamilton, Kearny26 min
Oct 7, 2:05 AM CDTWind AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 13 more2 hr
Oct 7, 5:49 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny41 min
Oct 7, 6:07 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Oct 7, 6:14 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens46 min
Oct 7, 6:38 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott32 min
Oct 7, 6:58 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.